North Carolina, 2011Hail and Damaging Wind in North Carolina, June 9, 2011
June 9, 2011 · NWS MRX · 2 events in 2 counties and zones
A boundary across the area produced severe thunderstorms during the afternoon hours. Most of the storm reports were for damaging thunderstorm winds but hail as large as a golfball was also reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A boundary across the area produced severe thunderstorms during the afternoon hours. Most of the storm reports were for damaging thunderstorm winds but hail as large as a golfball was also reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 9, 3:20 PM EST, 5 minutes earlier.
Area forecast discussion, Jun 9, 3:20 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
420 PM EDT THU JUN 9 2011
.SHORT TERM (TONIGHT AND FRIDAY)...COLD FRONT OVER THE OHIO RIVER
VALLEY WILL REMAIN NEARLY STATIONARY TONIGHT AND FRIDAY...WITH
OUTFLOW FROM ITS ASSOCIATED CONVECTION HELPING TO TRIGGER SCATTERED
CONVECTION OVER THE FORECAST AREA ON FRIDAY AFTERNOON AND EVENING.
OVERALL...EXPECT A PERSISTENCE PATTERN TONIGHT AND FRIDAY...WITH
TEMPS AND PRECIP COVERAGE VERY SIMILAR TO TODAY.
.LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...FRONT ENTERING THE AREA
ON SATURDAY AND LINGERS INTO SUNDAY. SHOULD HAVE SUFFICIENT MOISTURE
AND LIFT TO CONTINUE WITH CHANCE POPS FOR BOTH DAYS. INSTABILITY
ALSO INCREASING...SO COULD SEE STRONG THUNDERSTORMS ON SATURDAY AND
SUNDAY. ACTIVITY SHOULD BE ISOLATED ON MONDAY AND TUESDAY BEFORE
ANOTHER FRONT ENTERS THE AREA ON WEDNESDAY AND THURSDAY. STAYED NEAR
MEX/HPC GUIDANCE FOR TEMPERATURES.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 69 95 69 93 68 / 10 20 20 30 30
KNOXVILLE AIRPORT, TN 67 94 68 92 68 / 10 20 20 30 30
OAK RIDGE, TN 67 95 67 92 67 / 10 30 20 30 30
TRI CITIES AIRPORT, TN 65 91 62 90 64 / 20 30 20 40 40
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
TT/GH
Hazardous weather outlook, Jun 9, 12:39 PM EST, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
139 PM EDT THU JUN 9 2011
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-101000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
139 PM EDT THU JUN 9 2011 /1239 PM CDT THU JUN 9 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED STRONG THUNDERSTORMS WILL FORM ALONG THE CUMBERLAND PLATEAU
REGION...NORTHEAST TENNESSEE...AND INTO SOUTHWEST VIRGINIA THROUGH THIS
AFTERNOON. A WEAK BOUNDARY WILL MOVE INTO THE REGION...AND WILL HELP
IN THE DEVELOPMENT OF SCATTERED STRONG THUNDERSTORMS. AN ISOLATED
SEVERE STORM OR TWO CANNOT ALSO BE RULED OUT. ANY SEVERE WEATHER THREAT
WILL BE DAMAGING WINDS AND LARGE HAIL. THE THREAT FOR THUNDERSTORMS
WILL DIMINISH BY EARLY EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A WEAK FRONTAL BOUNDARY IS EXPECTED TO MOVE SOUTHEAST INTO THE REGION
BY FRIDAY AFTERNOON...WITH SCATTERED SHOWERS AND THUNDERSTORMS
POSSIBLE. A FEW OF THE STORMS WILL BECOME STRONG...WITH ISOLATED
SEVERE STORMS POSSIBLE. AGAIN...ANY SEVERE WEATHER THREATS WILL BE
DAMAGING WINDS AND LARGE HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME DUE TO THE ISOLATED
STORM DEVELOPMENT.
TROUTMAN
In the hours before
Local storm report, Jun 9, 2:16 PM EST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
316 PM EDT THU JUN 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM HAIL EVENSVILLE 35.56N 84.96W
06/09/2011 E0.25 INCH RHEA TN LAW ENFORCEMENT
PEA TO DIME SIZE HAIL
&&Special weather statement, Jun 9, 2:19 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
319 PM EDT THU JUN 9 2011
TNZ099-091945-
HAMILTON TN-
319 PM EDT THU JUN 9 2011
...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON COUNTY UNTIL 345 PM
EDT...
AT 314 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SODDY-DAISY...OR 12 MILES NORTHEAST OF
CHATTANOOGA...MOVING SOUTHEAST AT 5 MPH.
HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 50 MPH
ARE EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CHATTANOOGA...
HARRISON...MIDDLE VALLEY...RED BANK...OOLTEWAH...COLLEGEDALE AND EAST
BRAINERD.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
DGS
Special weather statement, Jun 9, 2:22 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
322 PM EDT THU JUN 9 2011
VAZ006-008-092000-
RUSSELL VA-WASHINGTON VA-
322 PM EDT THU JUN 9 2011
...SIGNIFICANT WEATHER ADVISORY FOR CITY OF BRISTOL...WASHINGTON AND
RUSSELL COUNTIES UNTIL 400 PM EDT...
AT 322 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF BRISTOL VIRGINIA...MOVING
SOUTHEAST AT 10 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ABINGDON...HILANDER
PARK AND HOLSTON.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TROUTMAN
Special weather statement, Jun 9, 2:51 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
351 PM EDT THU JUN 9 2011
TNZ017-092030-
SULLIVAN TN-
351 PM EDT THU JUN 9 2011
...SIGNIFICANT WEATHER ADVISORY FOR SULLIVAN COUNTY UNTIL 430 PM
EDT...
AT 350 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BRISTOL TN. THIS STORM WAS NEARLY
STATIONARY.
HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 50 MPH
ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BRISTOL TN AND SOUTH
HOLSTON DAM.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
DGS
Local storm report, Jun 9, 2:52 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
352 PM EDT THU JUN 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 PM TSTM WND DMG 2 ESE NIOTA 35.50N 84.52W
06/09/2011 MCMINN TN LAW ENFORCEMENT
A FEW TREES DOWN ALONG HIGHWAY 307
&&Special weather statement, Jun 9, 3:15 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
415 PM EDT THU JUN 9 2011
TNZ017-018-046-047-VAZ008-092045-
JOHNSON TN-NORTHWEST CARTER TN-SOUTHEAST CARTER TN-SULLIVAN
TN-WASHINGTON VA-
415 PM EDT THU JUN 9 2011
...SIGNIFICANT WEATHER ADVISORY FOR CARTER...CITY OF BRISTOL...
WASHINGTON...JOHNSON AND SULLIVAN COUNTIES UNTIL 445 PM EDT...
AT 408 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ABINGDON. THIS STORM WAS NEARLY STATIONARY.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MOUNTAIN CITY...
HAMPTON...HARR...DAMASCUS...SHADY VALLEY...EMORY-MEADOW VIEW...LAUREL
BLOOMERY...GLADE SPRING...SADIE...KONNAROCK...DOEVILLE...NEVA...TRADE
AND ELK MILLS.
IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
Thunderstorm Wind, Cherokee
- When
- June 9, 3:25 PM EST to 3:35 PM EST
- Where
- Cherokee County, 3 mi NW of Hothouse
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 35.051, -84.287
Law enforcement personnel reported a few trees downed by thunderstorm winds 3 miles northwest of Hothouse.
Hail, Clay
- When
- June 9, 3:48 PM EST to 3:50 PM EST
- Where
- Clay County, Tusquitee
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 35.080, -83.780
Law enforcement personnel reported thunderstorms produced golfball-size hail in Tusquitee.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Pennsylvania, June 9, 20111 death · $100,000 · 1 in hail · 26 events
- Tornado and Flash Flood in Kansas, June 9, 2011$25 million · EF0 · 60 events
- Rip Current in New Jersey, June 9, 20111 death · 1 injured · 1 event
- Hail and Damaging Winds in Connecticut, June 9, 20111 injured · $263,000 · 70 kt wind · 31 events
- Hail and Damaging Winds in New York, June 9, 2011$787,000 · 1.75 in hail · 16 events
- Flooding in Iowa, June 9 to 21, 2011$930,000 · 7 events
- Flash Flood and Hail in Virginia, June 9, 2011$283,000 · 1.5 in hail · 30 events
- Hail and Damaging Winds in Oklahoma, June 9, 2011$376,000 · 2 in hail · 19 events
- Hail and Damaging Winds in Massachusetts, June 9, 2011$289,000 · 1.5 in hail · 22 events
- Hail and Damaging Winds in Ohio, June 9, 2011$415,000 · 2 in hail · 8 events
- Hail and Damaging Wind in Iowa, June 9, 2011$178,000 · 1.75 in hail · 23 events
- Damaging Wind and Lightning Strike in Delaware, June 9 to 10, 20111 injured · $200,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 311167, 311168.